It all started when a 60-year-old bodybuilder ignored his doctor’s advice to stop using hazardous anabolic steroids, prior to a weightlifting competition.
In addition, he was taking testosterone replacement treatments plus stem cell infusions, gotten illegally from his trainer.
The result: A stay in the intensive care unit of a Texas hospital because his heart started to malfunction, according to a new case report.
The take-home message is clear, said study lead author Dr. Orlando Garner: “Even though the short-term gains of using anabolic androgenic steroids might seem appealing, in the long run they can have catastrophic health consequences.”
Garner is chief resident in internal medicine at Texas Tech University Health Sciences Center.
He and his colleagues found the unnamed patient’s testosterone level was “through the roof,” due to very high doses of an androgen and anabolic steroid medication used to treat low testosterone levels. The drug is called cypionate.
Anabolic steroids are synthetic variations of the male hormone testosterone. They are approved by the U.S. Food and Drug Administration for a narrow set of health concerns.
Some men abuse the drugs, however, hoping to build their muscle mass.
“People abusing anabolic-androgenic steroids place themselves at high risk for cardiovascular disease and strokes,” Garner noted. “Even people in their 20s have been reported to have suffered sudden cardiac death while on the drugs.”
In this instance, the patient started with small doses of cypionate for a legitimate purpose: His body fails to produce sufficient amounts of testosterone.
But a month before his hospitalization, his doctor advised him to discontinue the testosterone because blood tests showed the level in his body had increased roughly sevenfold from a year earlier.
Perhaps the desire to maintain body mass and strength clouded the patient’s judgment. But instead of winning a competition, he landed in the emergency room with intense breathing difficulty.
After ruling out viral or bacterial infections, lab tests pointed to “cardiogenic shock.” This is a condition in which the heart suddenly can’t pump enough blood.
He didn’t look like a guy with heart disease. “He looked like the most fit person in the ICU at that time,” said Garner.
The final diagnosis was “non-ischemic cardiomyopathy” — a seriously weakened and electrically short-circuited heart. This put him at high risk for a potentially deadly cardiac arrest, Garner said.
Six months later, however, he had recovered, according to the report.
Prior steroid abuse investigations have found that most who die are males in their 20s and 30s who have cardiovascular complications much like the 60-year-old man in the case study, said Dain LaRoche, of the University of New Hampshire.
“It appears that his condition was more likely a result of his abuse of testosterone than his age,” added LaRoche, an associate professor of exercise science.
People who combine resistance-training and anabolic steroid use appear to have a substantial increase in heart wall thickness that makes the heart too stiff to pump naturally, he explained.
“This leads to inefficient ejection of blood during each beat, poor oxygenation of the blood, and poor blood delivery to body tissues,” LaRoche said.
He said the body-building culture encourages use of performance enhancers.
“People are perfectly willing to experiment on themselves with cocktails of muscle-enhancing compounds with little regard for the consequences,” LaRoche said.
The report was published July 23 in BMJ Case Reports.
There’s more on anabolic steroids at the U.S. National Institute on Drug Abuse.